Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

June 8, 2021Burke County, Mountrail County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jun 8, 2021, 8:08 PM CDT for Burke County, Mountrail County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2021, 8:08 PM CDT (01:08 UTC)
Expired
Jun 8, 2021, 8:45 PM CDT
In force
37 min
Issued by
NWS Bismarck, ND

Counties Burke County, ND, Mountrail County, ND

The radar

The Minot AFB radar (KMBX), 142 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 8:25 PM CDTFUNNEL CLOUD5 Ne Keene, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
2317 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WWUS83 KBIS 090108
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
808 PM CDT Tue Jun 8 2021
 
NDZ001-002-009-010-017-090145-
McKenzie ND-Mountrail ND-Divide ND-Williams ND-Burke ND-
808 PM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURKE...NORTHEASTERN
MCKENZIE...EASTERN WILLIAMS...WESTERN MOUNTRAIL AND SOUTHEASTERN
DIVIDE COUNTIES UNTIL 845 PM CDT...

At 807 PM CDT, strong thunderstorms were located along a line
extending from 4 miles north of Wildrose to 17 miles south of Ray.
Movement was northeast at 55 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Wildrose around 810 PM CDT.
  Tioga around 830 PM CDT.
  Battleview around 845 PM CDT.

Other locations impacted by these storms include White Tail Bay
Recreation Area, Hamlet, White Earth, Keene, Lewis And Clark State
Park, White Earth Bay Recreation Area, Wheelock, Mcgregor, Tobacco
Garden Bay Recreation Area and Charlson.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern North Dakota.

LAT...LON 4900 10249 4793 10218 4783 10324 4868 10350
TIME...MOT...LOC 0107Z 195DEG 47KT 4870 10317 4811 10304 

$$

GALE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 8, 6:44 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 8, 6:44 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
644 PM CDT Tue Jun 8 2021

.MESOSCALE DISCUSSION...
Issued at 644 PM CDT Tue Jun 8 2021

The greatest severe-storm risk the next several hours will be in
west central and northwestern ND, roughly from Beach northward
through McKenzie, Williams, and Divide Counties. A marginal risk
of severe storms and heavy rainfall will also continue in south
central ND, and that part of southwestern ND south of about I-94.

As of 23 UTC, the effective warm front has shifted west in tandem
with persistent backbuilding convection all the way to a Beach to
Bowman line. Persistent low-level theta-e advection associated
with a 30 kt low-level jet continues fostering convection along
and to the cool side of that frontal zone, in an environment of
moderate instability and effective shear. High-level flow has
strengthened the past several hours, improving hodograph shape,
but convective processing and clustered storm mode is tempering
hazard ceilings with convection near the westward-propagating warm
front. Anvil shading also prevented boundary layer recovery to
its north, and ultimately has narrowed the surface-based buoyant
sector to over far western ND early this evening, with MLCAPE on
the order of 2000 J/kg from Beach toward Williston. An initial
band of ascent aloft has resulted in convective initiation in
eastern MT, with the storms in the vicinity of Glendive at 23 UTC
likely to move slowly north-northeast and into west central and
northwestern ND through early evening. Effective shear on the
order of 50 kt will support mesocyclones with a risk of large hail
up to ~2 inches in diameter and wind gusts to 70 mph in west
central and northwestern ND this evening. A non-zero tornado risk
may exist, but low-level shear is not forecast to increase until
after about 01 UTC based on recent rapid-refresh guidance, and
upscale-growing convection in time could temper such a risk by
then. Otherwise, the complex nature of this event to this point
lowers our confidence in how the late evening and overnight risk
may evolve out of MT, too.

&&

.UPDATE...
Issued at 644 PM CDT Tue Jun 8 2021

Updates mainly given based on current radar trends. A Severe
Thunderstorm Watch is now in effect for western ND for strong
wind, large hail, and perhaps an isolated tornado. See the
Mesoscale Discussion above for more details. Showers and
thunderstorms look to push from west to east through tonight, with
strong to severe storms possible. Lingering showers and
thunderstorms may be found on Wednesday, although at this moment
they are expected to be sub severe.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 255 PM CDT Tue Jun 8 2021

Severe weather potential through tonight highlights the short term
forecast period.

Ongoing strong to severe convection continues across portions of
the central and south central as per previous discussions. These
storms are firing along a warm front that is draped across the
central which should allow convection to continue drifting north
through the afternoon. The strongest storms will generally be
along and to the warm side of the warm front. Large hail and
damaging winds are the primary threats for this earlier activity.
Flash flooding will also remain a threat with any of these
training thunderstorms, especially across the south central.

Attention then turns to the northwest late this afternoon and into
tonight as height falls approach after 21z along with a stronger
shortwave ejecting from the western longwave trough (likely
closer to 00z). At the surface, a developing low will deepen near
the border of eastern Wyoming and Montana before moving northeast
into western North Dakota late this afternoon. This low, along
with the warm front and surface trough extending north northeast
of the low should be the focus of this later thunderstorm
potential. Confidence is high that a complex of strong to severe
storms will approach the northwest from eastern Montana this
evening in an environment characterized by MLCAPE in the 1500 to
3000 J/kg and 0-6 km shear ranging from 35 to 50 knots (strongest
shear will be near the Canadian border). Deep layer shear vectors
in this area look to have a significant parallel component to the
surface trough, which could suggest upscale growth and a linear
storm mode with potentially embedded supercell
structures/mesocyclones and bowing/line segments. Damaging wind
gusts to 70 mph and large hail up to golf balls will be the
primary hazards but a tornado or two cannot be ruled out. A
conditional and better tornado threat may occur further east
along the warm front if storms can form ahead of the surface
trough. Here, low level and deep layer shear will be strong and
the deep shear vectors should have a healthy orthogonal component
to the warm front. If these storms can form and remain discrete a
better tornado threat would evolve but confidence is low in this
scenario given the lack of upper forcing and forecast CIN.

There is lower confidence that storms may develop further south
across the west central late this afternoon and evening ahead of
the aforementioned line that develops in eastern Montana. Forcing
here will be weaker, but if storms can develop, the deep shear
vector will have a more orthogonal component to the surface trough
which would mean more discrete cells. Shear will be weaker here,
but if the storms can form, instability will be strong so
transient supercell structures will be possible with mainly a hail
and wind threat. Again, confidence is low that storms will form
here, but the environment will be supportive of severe storms.

Storms will move out of the north central and into Canada by early
Wednesday morning and the rest of the day should be dry. Wednesday
will be partly cloudy to mostly sunny with cooler temperatures
northwest (in the mid to upper 70s) and continued very warm
temperatures across portions of the south central and southeast
(low to mid 90s).

.LONG TERM...(Thursday through Tuesday)
Issued at 255 PM CDT Tue Jun 8 2021

Not much has changed regarding our thoughts for severe weather
potential towards the end of the week.

On Thursday, a negatively tilted upper level trough swings
northeast into the northern Plains, triggering another round of
strong to severe convection. This feature will drive a strong
frontal boundary eastward from eastern Montana into western ND by
Thursday evening, and across the state overnight. The associated
strong forcing, robust instability, and strong bulk and low level
shear will bring all severe weather possibilities to the region.
Bulk shear orthogonal to the north to south oriented frontal
boundary would mean discrete cells initially, then likely growing
upscale and morphing into a wind threat Thursday night. The timing
of the frontal passage may very well keep discrete convection to
our west, but a wind threat will still exist across all of western
and central North Dakota Thursday night.

The upper trough closes off over the northern Plains on Friday,
bringing continued precipitation chances though much cooler
weather.

We finally dry out for the weekend as an upper level ridge
rebuilds across the central CONUS. Seasonal temperatures early
this weekend, then gets hot again late this weekend into early
next week as the ridge amplifies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 644 PM CDT Tue Jun 8 2021

VFR to MVFR conditions are expected through tonight as more rounds
of showers and thunderstorms are expected from west to east.
Anywhere with a thunderstorm could see MVFR conditions. Large hail
and strong winds are also a threat through tonight. Thunderstorm
activity will push east for Wednesday, with perhaps some lingering
MVFR ceilings behind these showers especially in the north.
Wednesday afternoon VFR conditions should return, except for under
any thunderstorm activity. Gusty easterly winds may be found
through the night. Some areas could also see some LLWS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...CJS
UPDATE...Anglin
SHORT TERM...ZH
LONG TERM...NH/ZH
AVIATION...Anglin
Hazardous weather outlook, Jun 8, 6:48 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
648 PM CDT Tue Jun 8 2021

NDZ001-009-017-018-031>033-040-041-043-044-100000-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
648 PM CDT Tue Jun 8 2021 /548 PM MDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of severe thunderstorms today and tonight. Large
hail up to the size of tennis balls and damaging winds to 70 mph
will be possible. A tornado or two will also be possible. A Severe
Thunderstorm Watch is now in effect until 1 AM CDT/12 AM MDT. See
www.weather.gov/bismarck for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms with severe weather on
Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-100000-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
648 PM CDT Tue Jun 8 2021 /548 PM MDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms are expected through tonight. An isolated strong to
severe storm is possible with wind gusts up to 60 mph and hail up
to the size of quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms with severe weather on
Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

In the hours before

Local storm report, Jun 8, 6:52 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 4 S MANDAN              46.77N 100.90W
06/08/2021  M58 MPH          MORTON             ND   AWOS

            AWOS STATION KY19 MANDAN.

&&

CK
Local storm report, Jun 8, 6:58 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND GST     2 N BENTLEY             46.36N 102.06W
06/08/2021  M60 MPH          HETTINGER          ND   MESONET

            MESONET STATION TT584 12 E MOTT.

&&

CK
Local storm report, Jun 8, 7:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
721 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 SSE SKAAR             47.32N 104.03W
06/08/2021  E2.75 INCH       GOLDEN VALLEY      ND   PUBLIC

&&

CK
Special weather statement, Jun 8, 8:02 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
702 PM MDT Tue Jun 8 2021

NDZ031-032-090145-
Golden Valley ND-Billings ND-
702 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY AND BILLINGS
COUNTIES UNTIL 745 PM MDT...

At 701 PM MDT, strong thunderstorms were located along a line
extending from 17 miles west of Theodore Roosevelt National Park
North Unit to 4 miles northwest of Golva. Movement was northeast at
40 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Sentinel Butte around 720 PM MDT.

Other locations impacted by these storms include Alpha, Fryburg and
Fairfield.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern and northwestern North Dakota.

LAT...LON 4733 10404 4733 10313 4698 10319 4698 10323
      4676 10323 4663 10325 4662 10404
TIME...MOT...LOC 0101Z 225DEG 35KT 4754 10363 4679 10404

GALE
Local storm report, Jun 8, 8:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
807 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             1 N TROTTERS            47.34N 103.92W
06/08/2021  E1.75 INCH       MCKENZIE           ND   PUBLIC

&&

CK
Special weather statement, Jun 8, 8:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
808 PM CDT Tue Jun 8 2021

NDZ001-002-009-010-017-090145-
McKenzie ND-Mountrail ND-Divide ND-Williams ND-Burke ND-
808 PM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURKE...NORTHEASTERN
MCKENZIE...EASTERN WILLIAMS...WESTERN MOUNTRAIL AND SOUTHEASTERN
DIVIDE COUNTIES UNTIL 845 PM CDT...

At 807 PM CDT, strong thunderstorms were located along a line
extending from 4 miles north of Wildrose to 17 miles south of Ray.
Movement was northeast at 55 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Wildrose around 810 PM CDT.
  Tioga around 830 PM CDT.
  Battleview around 845 PM CDT.

Other locations impacted by these storms include White Tail Bay
Recreation Area, Hamlet, White Earth, Keene, Lewis And Clark State
Park, White Earth Bay Recreation Area, Wheelock, Mcgregor, Tobacco
Garden Bay Recreation Area and Charlson.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern North Dakota.

LAT...LON 4900 10249 4793 10218 4783 10324 4868 10350
TIME...MOT...LOC 0107Z 195DEG 47KT 4870 10317 4811 10304

GALE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:00 PM CDTAreal Flood WarningBISGrant, Morton14 hr
Jun 8, 7:25 PM CDTSevere Thunderstorm WarningBISGolden Valley, McKenzie65 min
Jun 8, 8:02 PM CDTSpecial Weather StatementBISBillings, Golden Valley43 min
Jun 8, 8:12 PM CDTSevere Thunderstorm WarningBISMcKenzie20 min
Jun 8, 8:22 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie38 min
Jun 8, 8:57 PM CDTSpecial Weather StatementBISDunn48 min
Jun 8, 9:34 PM CDTSpecial Weather StatementBISBurke, Mountrail, Renville, Ward41 min
Jun 8, 10:48 PM CDTSpecial Weather StatementBISStark27 min
Jun 8, 11:14 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min
Jun 8, 11:28 PM CDTAreal Flood AdvisoryBISHettinger, Stark5 hr
Jun 8, 11:58 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux47 min
Jun 9, 12:01 AM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark59 min
Jun 9, 12:43 AM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux47 min
Jun 9, 8:37 AM CDTRiver Flood WarningBISMorton, Sioux23 hr

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.